Seizure and mental status change after surgery for pelvic organ prolapse

Hindi E. Stohl, Ralph Daher, Frank Aguirre, Chi Chiung Grace Chen

Research output: Contribution to journalArticle

Abstract

The syndrome of inappropriate antidiuretic hormone secretion (SIADH) is a well-documented postoperative complication but infrequently seen after gynecologic procedures. Clinical presentation is often insidious, and neurologic sequelae may be severe, especially in women. We report the first published case of postoperative hyponatremia due to SIADH after vaginal reconstructive surgery. Our patient sustained a tonic-clonic seizure on postoperative day 2 in the setting of profound hyponatremia. Early detection and prompt treatment allowed her to achieve a complete recovery. Familiarity with uncommon complications of vaginal surgery is important. Prompt initiation of treatment can prevent potentially fatal consequences.

Original languageEnglish (US)
Pages (from-to)1463-1465
Number of pages3
JournalInternational Urogynecology Journal and Pelvic Floor Dysfunction
Volume22
Issue number11
DOIs
StatePublished - Nov 2011

Fingerprint

Inappropriate ADH Syndrome
Pelvic Organ Prolapse
Hyponatremia
Reconstructive Surgical Procedures
Seizures
Nervous System
Therapeutics
Recognition (Psychology)

Keywords

  • Hyponatremia
  • Pelvic organ prolapse
  • Seizure

ASJC Scopus subject areas

  • Urology
  • Obstetrics and Gynecology

Cite this

Seizure and mental status change after surgery for pelvic organ prolapse. / Stohl, Hindi E.; Daher, Ralph; Aguirre, Frank; Chen, Chi Chiung Grace.

In: International Urogynecology Journal and Pelvic Floor Dysfunction, Vol. 22, No. 11, 11.2011, p. 1463-1465.

Research output: Contribution to journalArticle

@article{a21743cabe2b4607ab67a26a20199612,
title = "Seizure and mental status change after surgery for pelvic organ prolapse",
abstract = "The syndrome of inappropriate antidiuretic hormone secretion (SIADH) is a well-documented postoperative complication but infrequently seen after gynecologic procedures. Clinical presentation is often insidious, and neurologic sequelae may be severe, especially in women. We report the first published case of postoperative hyponatremia due to SIADH after vaginal reconstructive surgery. Our patient sustained a tonic-clonic seizure on postoperative day 2 in the setting of profound hyponatremia. Early detection and prompt treatment allowed her to achieve a complete recovery. Familiarity with uncommon complications of vaginal surgery is important. Prompt initiation of treatment can prevent potentially fatal consequences.",
keywords = "Hyponatremia, Pelvic organ prolapse, Seizure",
author = "Stohl, {Hindi E.} and Ralph Daher and Frank Aguirre and Chen, {Chi Chiung Grace}",
year = "2011",
month = "11",
doi = "10.1007/s00192-011-1451-y",
language = "English (US)",
volume = "22",
pages = "1463--1465",
journal = "International Urogynecology Journal and Pelvic Floor Dysfunction",
issn = "0937-3462",
publisher = "Springer London",
number = "11",

}

TY - JOUR

T1 - Seizure and mental status change after surgery for pelvic organ prolapse

AU - Stohl, Hindi E.

AU - Daher, Ralph

AU - Aguirre, Frank

AU - Chen, Chi Chiung Grace

PY - 2011/11

Y1 - 2011/11

N2 - The syndrome of inappropriate antidiuretic hormone secretion (SIADH) is a well-documented postoperative complication but infrequently seen after gynecologic procedures. Clinical presentation is often insidious, and neurologic sequelae may be severe, especially in women. We report the first published case of postoperative hyponatremia due to SIADH after vaginal reconstructive surgery. Our patient sustained a tonic-clonic seizure on postoperative day 2 in the setting of profound hyponatremia. Early detection and prompt treatment allowed her to achieve a complete recovery. Familiarity with uncommon complications of vaginal surgery is important. Prompt initiation of treatment can prevent potentially fatal consequences.

AB - The syndrome of inappropriate antidiuretic hormone secretion (SIADH) is a well-documented postoperative complication but infrequently seen after gynecologic procedures. Clinical presentation is often insidious, and neurologic sequelae may be severe, especially in women. We report the first published case of postoperative hyponatremia due to SIADH after vaginal reconstructive surgery. Our patient sustained a tonic-clonic seizure on postoperative day 2 in the setting of profound hyponatremia. Early detection and prompt treatment allowed her to achieve a complete recovery. Familiarity with uncommon complications of vaginal surgery is important. Prompt initiation of treatment can prevent potentially fatal consequences.

KW - Hyponatremia

KW - Pelvic organ prolapse

KW - Seizure

UR - http://www.scopus.com/inward/record.url?scp=84855209425&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84855209425&partnerID=8YFLogxK

U2 - 10.1007/s00192-011-1451-y

DO - 10.1007/s00192-011-1451-y

M3 - Article

VL - 22

SP - 1463

EP - 1465

JO - International Urogynecology Journal and Pelvic Floor Dysfunction

JF - International Urogynecology Journal and Pelvic Floor Dysfunction

SN - 0937-3462

IS - 11

ER -